Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 10, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Jan 16, 2017, 9:02 AM CST for Montgomery County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 16, 2017, 9:02 AM CST (15:02 UTC)
- Expired
- Jan 16, 2017, 9:30 AM CST
- In force
- 28 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Montgomery County, TX
The radar
The Houston radar (KHGX), 100 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 1:39 AM CST | Severe Thunderstorm Watch | SPC | 59 days |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.0
The text
As transmitted.
963 WFUS54 KHGX 161502 TORHGX TXC339-161530- /O.NEW.KHGX.TO.W.0010.170116T1502Z-170116T1530Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Houston/Galveston TX 902 AM CST MON JAN 16 2017 The National Weather Service in League City has issued a * Tornado Warning for... Central Montgomery County in southeastern Texas... * Until 930 AM CST. * At 901 AM CST, a severe thunderstorm capable of producing a tornado was located over southwestern Conroe, moving northeast at 25 mph. HAZARD...Tornado. SOURCE...Radar indicated rotation. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * Locations impacted include... Conroe, Willis, The Woodlands, Panorama Village and Cut And Shoot. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 3020 9552 3026 9561 3050 9544 3037 9526 TIME...MOT...LOC 1501Z 221DEG 21KT 3028 9550 TORNADO...RADAR INDICATED HAIL...0.00IN $$ 40
1 follow-up statement
059
WWUS54 KHGX 161522
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
922 AM CST MON JAN 16 2017
TXC339-161530-
/O.CON.KHGX.TO.W.0010.000000T0000Z-170116T1530Z/
Montgomery TX-
922 AM CST MON JAN 16 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 AM CST FOR CENTRAL
MONTGOMERY COUNTY...
At 921 AM CST, a severe thunderstorm capable of producing a tornado
was located near Cut And Shoot, or near Conroe, moving northeast at
25 mph.
HAZARD...TORNADO.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
Locations impacted include...
Conroe, Willis, Panorama Village and Cut And Shoot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3028 9543 3035 9552 3050 9544 3038 9527
TIME...MOT...LOC 1521Z 221DEG 21KT 3037 9541
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
40What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 16, 5:21 AM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Jan 16, 5:21 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
521 AM CST Mon Jan 16 2017
.AVIATION...
An area of showers and thunderstorms will affect most of the
Houston metro and points northward through mid morning. There is a
potential for isolated stronger storms. The strongest were west of
KSGR at 1115Z and could affect KSGR, KIAH, and the temporary
forecast site at KDWH between 14Z and 17Z (give or take an hour).
Not confident that the area of showers and storms will work its
way much further to the south. Models still showed a break from
the MVFR/IFR conditions this afternoon before ceilings and/or
visibility lowers again after 00Z. Sea fog may become a threat
again for KGLS, KLBX, and KHOU after 06Z tonight.
40
&&
.PREV DISCUSSION... /ISSUED 402 AM CST Mon Jan 16 2017/
DISCUSSION...
At 3 AM, an area of weak of low pressure was located over central
Oklahoma with a weak warm front extending SE from the low
across southern Arkansas. A cold front extended SSW of the
surface low and lies across central Texas. A line of showers and
thunderstorms extends N-S across SE Texas and this will persist
for much of the morning. There is sufficient shear to support some
marginal wind gusts or isolated tornadoes this morning, especially
over the NW zones. The line will progress slowly east today while
individual storms within the line move NNE. This will allow storms
to train today especially over the western zones and could produce
some locally heavy rain. Upper level winds are diffluent with PW
values near 1.40 inches. There are enough parameters in place to
spark some interest in hoisting a flash flood watch but it's been
dry and most areas should be able to handle 1 to 2 inches of rain
(isolated 3 inch totals) so will forego a flash flood watch today.
A deep upper level trough over Baja CA will remain nearly
stationary through Wednesday night. The upper low will slowly fill
as it meanders to the east toward the central plains through
Thursday. PW values remain between 1.30 and 1.50 inches through
Tuesday with a series of weak upper level disturbances embedded in
the SW flow aloft. Most of SE TX will experience intermittent
showers and thunderstorms. A cold weak front will cross or try to
cross SE TX Mon night through Wed night. Initially thought the
best chance for precip would be along the boundary but it's
looking more likely to focus behind the front with isentropic
upglide. Have gone with likely PoPs everywhere but have tapered
higher PoPs to the NW and lower at the coast.
Rain chances will continue Tuesday night into Wednesday as a
weak disturbance approaches and fcst soundings show a nearly
saturated profile. Showers and thunderstorms are expected to
increase Wednesday night into Thursday as the upper low shifts
east and jet dynamics becoming increasingly favorable. Fcst
soundings over the SE half of the region look super saturated with
PW values peaking at 1.60 inches. Could get more heavy rain late
Wed night into early Thursday. Some drying is expected Thursday
afternoon with drier conditions expected Friday. Another fast
moving short wave will cross the southern plains on Saturday. Not
sure how much moisture will make it back into SE TX but will
maintain 20/30 PoPs late Fri night into Saturday. A dry northwest
flow aloft will develop Sun/Mon with conditions turning drier and
cooler. 43
MARINE...
After starting out with advisory conditions between 20 and 60 nm of
the coast, the winds will gradually diminish later this morning and
through Tuesday. The potential for fog develop increases late
Tuesday and early Wednesday as easterly winds are expected near the
coast. A frontal boundary is also expected to drift toward the coast
but remain inland both Tuesday and Wednesday which may further aid
in fog development. Otherwise, chances for thunderstorms will
increase later today through Thursday. Southwesterly winds are
expected to develop by Friday and end the thunderstorm and fog
threat.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 73 57 61 52 65 / 80 70 60 70 70
Houston (IAH) 77 64 69 59 72 / 40 70 60 70 70
Galveston (GLS) 70 64 69 63 69 / 30 60 50 60 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 8 AM CST this morning for the
following zones: Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&
Discussion...43
Aviation/Marine...40Hazardous weather outlook, Jan 16, 4:19 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 419 AM CST MON JAN 16 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-171030- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 419 AM CST MON JAN 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...TODAY AND TONIGHT A LINE OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BRING PARTS OF SOUTHEAST TEXAS LOCALLY HEAVY RAIN TODAY. THE BEST CHANCE FOR HEAVY RAIN WILL WET OF A CROCKETT TO CONROE TO BAY CITY LINE. ALTHOUGH THESE THESE STORMS ARE NOT SUPERCELL IN NATURE, THERE IS PLENTY OF SHEAR AND SOME THESE SHOWERS OR THUNDERSTORMS COULD PRODUCE A BRIEF WEAK TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG AND SLOW MOVING UPPER LEVEL DISTURBANCE WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST TEXAS THROUGH THURSDAY. SOME OF THE RAIN COULD AGAIN BE LOCALLY. RAINFALL AMOUNTS TUESDAY THROUGH THURSDAY SHOULD RANGE BETWEEN 2 AND 4 INCHES WITH SOME ISOLATED HIGHER AMOUNTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ330-335-350-355-370-375-171030- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 419 AM CST MON JAN 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 16, 7:46 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
746 AM CST MON JAN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND DMG 3 NNE JERSEY VILLAGE 29.93N 95.55W
01/16/2017 HARRIS TX TRAINED SPOTTER
BRICK FACADE DAMAGE ON BUILDING NEAR WINDFERN AND
GESSNER. LARGE TREE LIMBS DOWN.
&&
EVENT NUMBER HGX1700016
CRLocal storm report, Jan 16, 7:49 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
749 AM CST MON JAN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FUNNEL CLOUD 8 NNE JERSEY VILLAGE 30.00N 95.53W
01/16/2017 HARRIS TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD NEAR
CYPRESSWOOD DR AND CHAMPIONS FOREST DR
&&
EVENT NUMBER HGX1700017
CRSpecial weather statement, Jan 16, 8:39 AM CST, 23 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 839 AM CST MON JAN 16 2017 TXZ199-213-161515- Harris TX-Montgomery TX- 839 AM CST MON JAN 16 2017 ...STRONG THUNDERSTORMS ACROSS CENTRAL MONTGOMERY AND NORTH CENTRAL HARRIS COUNTIES THROUGH 915 AM CST... At 838 AM CST, Doppler radar was tracking a strong thunderstorm near The Woodlands, moving northeast at 20 mph. Winds in excess of 40 mph and funnel clouds will be possible with this storm. Locations impacted include... Conroe, Tomball, Pinehurst, The Woodlands, Panorama Village and Lake Conroe Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3011 9559 3017 9570 3042 9554 3029 9537 TIME...MOT...LOC 1438Z 216DEG 17KT 3018 9559 40
Local storm report, Jan 16, 8:50 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
850 AM CST MON JAN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG 8 NNE JERSEY VILLAGE 30.00N 95.53W
01/16/2017 HARRIS TX TRAINED SPOTTER
AT CYPRESSWOOD AND CHAMPION FOREST... AN URGENT CARE
HAS POWERLINES AND TREES DOWN.
&&
EVENT NUMBER HGX1700018
NHSpecial weather statement, Jan 16, 8:52 AM CST, 10 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 852 AM CST MON JAN 16 2017 TXZ178-199-200-161515- San Jacinto TX-Liberty TX-Montgomery TX- 852 AM CST MON JAN 16 2017 ...STRONG THUNDERSTORMS ACROSS NORTHWESTERN LIBERTY...SOUTHWESTERN SAN JACINTO AND EAST CENTRAL MONTGOMERY COUNTIES THROUGH 915 AM CST... At 852 AM CST, Doppler radar was tracking a strong thunderstorm near Cut And Shoot, or 11 miles east of Conroe, moving northeast at 25 mph. Winds in excess of 40 mph and funnel clouds will be possible with this storm. Locations impacted include... Cleveland, Cut And Shoot and North Cleveland. LAT...LON 3022 9529 3030 9540 3060 9519 3042 9496 TIME...MOT...LOC 1452Z 220DEG 21KT 3031 9528 40
Special weather statement, Jan 16, 8:55 AM CST, 7 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 855 AM CST MON JAN 16 2017 TXZ198-199-212-213-161545- Grimes TX-Waller TX-Harris TX-Montgomery TX- 855 AM CST MON JAN 16 2017 ...STRONG THUNDERSTORMS ACROSS NORTHEASTERN WALLER...SOUTHEASTERN GRIMES...SOUTHWESTERN MONTGOMERY AND NORTHWESTERN HARRIS COUNTIES THROUGH 945 AM CST... At 855 AM CST, Doppler radar was tracking a strong storm over Hockley, or 8 miles southeast of Prairie View, moving northeast at 20 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Pinehurst, Hockley, Waller, Magnolia and Stagecoach. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 2998 9586 3002 9593 3034 9577 3023 9562 TIME...MOT...LOC 1455Z 213DEG 18KT 3002 9587
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:41 AM CST | Special Weather Statement | HGX | Madison | 49 min |
| Jan 16, 3:51 AM CST | Special Weather Statement | HGX | Grimes | 54 min |
| Jan 16, 3:56 AM CST | Special Weather Statement | HGX | Houston | 34 min |
| Jan 16, 4:16 AM CST | Special Weather Statement | HGX | Wharton | 44 min |
| Jan 16, 4:42 AM CST | Tornado Warning | HGX | Austin, Colorado, Fort Bend, Wharton | 33 min |
| Jan 16, 4:44 AM CST | Special Weather Statement | HGX | Grimes | 46 min |
| Jan 16, 4:51 AM CST | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Wharton | 54 min |
| Jan 16, 5:16 AM CST | Tornado Warning | HGX | Austin, Colorado, Fort Bend, Wharton | 29 min |
| Jan 16, 5:47 AM CST | Tornado Warning | HGX | Austin, Fort Bend, Waller, Wharton | 28 min |
| Jan 16, 5:48 AM CST | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 57 min |
| Jan 16, 6:12 AM CST | Tornado Warning | HGX | Austin, Fort Bend, Harris, Waller | 33 min |
| Jan 16, 6:46 AM CST | Tornado Warning | HGX | Harris | 29 min |
| Jan 16, 6:58 AM CST | Areal Flood Advisory | HGX | Austin, Fort Bend, Harris, Waller | 62 min |
| Jan 16, 7:14 AM CST | Tornado Warning | HGX | Harris | 31 min |
| Jan 16, 7:40 AM CST | Tornado Warning | HGX | Harris, Montgomery | 35 min |
| Jan 16, 8:10 AM CST | Tornado Warning | HGX | Harris, Liberty, Montgomery | 35 min |
| Jan 16, 8:25 AM CST | Tornado Warning | HGX | Fort Bend, Harris, Waller | 35 min |
| Jan 16, 8:39 AM CST | Special Weather Statement | HGX | Montgomery | 36 min |
| Jan 16, 8:52 AM CST | Special Weather Statement | HGX | San Jacinto | 23 min |
| Jan 16, 8:55 AM CST | Special Weather Statement | HGX | Waller | 50 min |
| Jan 16, 9:24 AM CST | Special Weather Statement | HGX | San Jacinto | 36 min |
| Jan 16, 9:42 AM CST | Special Weather Statement | HGX | Montgomery | 33 min |
| Jan 16, 10:06 AM CST | Special Weather Statement | HGX | San Jacinto | 39 min |
| Jan 16, 11:04 AM CST | Special Weather Statement | HGX | Polk | 26 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.